Most people who take Depakote don't have too much trouble with side effects. That's one of the reasons it's used so much. The most common complaints (usually not too severe) are:
If you notice any of these problems, call the doctor. Sometimes the doctor can help by changing the amount or type of Depakote prescribed. No one should stop taking Depakote or change the amount they take without their doctor's guidance.
Stomach upset from Depakote may be less of a problem if the pills are taken on a full stomach. Stomach upset is more likely when another seizure medicine with similar side effects (for example, Tegretol) is also being used.
Tremor (shaking of the hands or other body parts) tends to be worse when the level of Depakote in the blood is highest, a few hours after the pills are taken. Anxiety or caffeine also may make it worse.
Weight gain affects 30% to 50% of people who take Depakote. It is more common in adult women but can affect anyone. The average gain for adults is 15 pounds. Exercise and a reduced-calorie diet can be very helpful. It's uncertain whether weight gain is greater when higher doses of Depakote are taken.
Hair loss occurs in 5% to 10% of people who take Depakote. The hair almost always grows back after the Depakote is stopped, but it often has a different texture. (For example, it may grow in curly instead of straight.)
People who have just started taking Depakote (or who have just started taking a larger amount) should be careful during activities that might be dangerous, until they know whether they are having any side effects.
Allergic reactions such as rashes are less common with Depakote than with most other seizure medicines. Even so, you should report any rash to the doctor or nurse right away, especially if Depakote treatment has just begun. It's rare for the rash to be serious, but don't ignore it. It's often necessary to switch to a different seizure medicine.
A very small number of people who take Depakote develop life-threatening disorders. Children younger than 2 years of age and other people who are taking more than one seizure medicine have the greatest risk. See Serious side effects.
Long-term side effects
Some people who have taken Depakote for many years have experienced bone loss and a few other disorders. Taking both calcium and vitamin D may help to prevent this kind of problem. Doctors sometimes recommend a bone density test to identify which people need treatment for bone loss.
Welcome to the Wiki. This space is created for epilepsy.com members to share their own experiences and expertise to help refine and expand the discussion around important topics.
No members have yet contributed to this topic. If you are not yet an epilepsy.com member, register today to get started on this Wiki topic and the many other advantages of being a member. If you are a member and wish to be the first to edit this Wiki topic, please make sure to login, then click on the orange "Start Wiki" button at the top of this page. Or, learn more about Wikis.
New - can side effects worsen or get better over time with Keppra
Created by at3/6/08 - 1:03 pm|16 Comments
Living with Seizures versus side effects of medication?
Created by at1/15/08 - 6:00 am|3 Comments
tegretol or depakote for primary generalized grand mal seizures
Created by at12/17/07 - 2:05 pm